Illinois, 2005

Winter Weather in Illinois, February 23 to 24, 2005

February 23 to 24, 2005 · NWS PAH · 3 events in 3 counties and zones

Light snow accumulated about 2 inches across a small part of southern Illinois. The affected area was from around Mount Vernon southwest across Perry and northwest Jackson Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Light snow accumulated about 2 inches across a small part of southern Illinois. The affected area was from around Mount Vernon southwest across Perry and northwest Jackson Counties. The accumulation of wet snow was primarily on grassy areas, bridges, and overpasses. Warm ground temperatures and near-freezing air temperatures kept most road surfaces wet. A trained spotter reported 2.1 inches of snow in Mount Vernon. Lesser amounts, from a dusting to an inch, were reported as far south as a line from Carbondale to Carmi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 23, 9:52 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 23, 9:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CST WED FEB 23 2005

.DISCUSSION...

JUST SENT OUT UPDATED PRODUCTS.  NO MAJOR CHANGES WERE MADE...JUST A
FEW TWEAKS TOWARD THE 00Z ETA...WHICH LOOKS GOOD RELATIVE TO LATEST
RADAR TRENDS.  BASICALLLY WENT WITH PURE SNOW EVENT NORTH...EXCEPT A
MENTION OF SLEET IN THE EVANSVILLE AREA.  OVER THE SOUTHERN HALF OF
THE AREA...IT WILL BE A MORE SCATTERED RAIN AND SLEET EVENT.  SOME
SNOW MAY MIX IN LATE OVER THE SOUTHWEST...AND THE RAIN MAY NOT MIX
WITH SLEET UNTIL LATE IN THE SOUTHEAST.  SNOW ACCUMULATION UP TO AN
INCH IN THE NORTH WILL STILL BE POSSIBLE...BUT THIS SHOULD BE
PRIMARILY ON GRASSY SURFACES.

ALSO TWEAKED LOW TEMPERATURES UP A DEGREE OR TWO IN THE SOUTH AND IN
THE EVANSVILLE AREA.

THAT IS ALL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&
Hazardous weather outlook, Feb 23, 3:05 PM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CST WED FEB 23 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
305 PM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR A LITTLE WINTRY WEATHER THIS EVENING AND
OVERNIGHT ACROSS THE QUAD STATE. SNOW AND SLEET ACCUMULATIONS OF AN
INCH OR LESS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AS WELL AS SOUTHWEST INDIANA.
ACCUMULATIONS...IF ANY...WILL BE MAINLY ON GRASSY SURFACES AND
SHOULD NOT POSE A SIGNIFICANT WIDESPREAD HAZARD. HOWEVER...A FEW
SLICK SPOTS MAY DEVELOP ON AREA ROADS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Jackson

When
February 23, 10:00 PM CST to February 24, 6:00 AM CST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 23, 10:00 PM CST to February 24, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 23, 10:00 PM CST to February 24, 6:00 AM CST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438201, 5438202, 5438203.